Thunderstorm Wind, Borden
- When
- September 16, 2:58 AM CST to 3:03 AM CST
- Where
- Borden County, 1.35 mi ESE of Gail
- Measured
- 62 kt (71 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 32.760, -101.410
A complex of showers and thunderstorms developed across eastern New Mexico and the Texas Panhandle during the afternoon of September 15th. This merged into a mesoscale convective complex that moved southeast through much of southeast New Mexico and the Permian Basin resulting in strong to severe wind gusts and flash flooding for these areas during the early morning of September 16th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
A complex of showers and thunderstorms developed across eastern New Mexico and the Texas Panhandle during the afternoon of September 15th. This merged into a mesoscale convective complex that moved southeast through much of southeast New Mexico and the Permian Basin resulting in strong to severe wind gusts and flash flooding for these areas during the early morning of September 16th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Sep 16, 1:43 AM CST, 1 hour 15 minutes earlier.
Area Forecast Discussion National Weather Service Midland/Odessa TX 243 AM CDT Sat Sep 16 2023 ...New SHORT TERM, LONG TERM... .SHORT TERM... (Today through Sunday afternoon) Issued at 239 AM CDT Sat Sep 16 2023 A complex of thunderstorms is currently developing along a cold front across eastern New Mexico and the Texas Panhandle early this morning. This complex will slowly sag south into our area overnight and early this morning. Severe weather remains possible with this complex, mainly in the form of marginally large hail and damaging winds. These thunderstorms will likely weaken as they continue into the Trans Pecos and Big Bend region before exiting the area. Cooler weather is expected behind the cold front with temperatures remaining in the 80s for the majority of locations. Afternoon thunderstorms will once again be possible but the relatively drier and more stable airmass behind the cold front keeps coverage more isolated. The best chance of any thunderstorms is expected across the favored higher elevations. Clearing skies and cooler temperatures can be expected Sunday. Rain chances look very slim as surface high pressure pushes into the southern Great Plains. It should be a very pleasant day to end the weekend. && .LONG TERM... (Sunday night through Friday) Issued at 239 AM CDT Sat Sep 16 2023 Return flow and increasing mid level ridging will start a warming and drying trend early next week. Temperatures by Monday will soar back above normal with highs in the 80s to near 90 degrees. The building ridge will suppress most convection through midweek minus some isolated storms in the higher terrain. The ridge axis centers over the region midweek as does mid level thermal ridging. Temperatures will respond with highs back into the mid and even upper 90s. The ridge looks to break down late in the week into the weekend, but above normal temperatures will likely continue through the extended. && .AVIATION... (06Z TAFS) Issued at 1207 AM CDT Sat Sep 16 2023 Winds are largely easterly to southeasterly currently. A complex of thunderstorms is developing north of the region along a cold front. The best change of impacts to any terminals with these thunderstorms will be at HOB, INK, MAF and FST but timing remains a bit uncertain. Behind the cold front all TAF sites become northeasterly and should remain that way through the remainder of the TAF period. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 80 63 84 63 / 90 20 20 10 Carlsbad 82 63 84 61 / 40 30 20 10 Dryden 85 67 85 66 / 60 50 40 20 Fort Stockton 82 64 84 63 / 70 40 40 10 Guadalupe Pass 75 60 77 61 / 30 20 20 10 Hobbs 78 60 81 61 / 50 20 20 10 Marfa 81 58 82 57 / 60 30 40 10 Midland Intl Airport 80 64 83 64 / 90 20 20 10 Odessa 81 65 84 65 / 80 20 30 10 Wink 84 65 86 65 / 70 30 30 10 && .MAF WATCHES/WARNINGS/ADVISORIES... TX...None. NM...None. && SHORT TERM...91 LONG TERM....29 AVIATION...91
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 232 AM CDT Sat Sep 16 2023 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-170745- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 232 AM CDT Sat Sep 16 2023 /132 AM MDT Sat Sep 16 2023/ This Hazardous Weather Outlook is for southeast New Mexico, southwest Texas and western Texas. .DAY ONE...Today and tonight. Numerous thunderstorms, some possibly severe, will impact much of West Texas through this morning. Damaging wind gusts in excess of 60 mph, hail to the size of quarters, and frequent lightning strikes can be expected. There is also a slight (20-30 percent) chance of flash flooding with the strongest thunderstorms. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
Special Weather Statement
National Weather Service Midland/Odessa TX
128 AM CDT Sat Sep 16 2023
NMZ029-033-TXZ045-160715-
Northern Lea County NM-Central Lea County NM-Gaines TX-
128 AM CDT Sat Sep 16 2023
...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL LEA AND
NORTHWESTERN GAINES COUNTIES THROUGH 215 AM CDT/115 AM MDT/...
At 128 AM CDT/1228 AM MDT/, Doppler radar was tracking a strong
thunderstorm 7 miles northeast of Lovington, moving southeast at 20
mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Hobbs, Lovington, Nadine, Humble City, Knowles, Industrial Airpark,
and Higginbotham.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 200 AM CDT/100 AM
MDT/ for southeastern New Mexico...and western Texas.
&&
LAT...LON 3316 10306 3296 10306 3296 10273 3289 10261
3260 10313 3301 10341 3320 10313
TIME...MOT...LOC 0628Z 301DEG 17KT 3302 10325
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
29Special Weather Statement
National Weather Service Midland/Odessa TX
215 AM CDT Sat Sep 16 2023
NMZ029-033-TXZ045-160800-
Northern Lea County NM-Central Lea County NM-Gaines TX-
215 AM CDT Sat Sep 16 2023
...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL LEA AND WESTERN
GAINES COUNTIES THROUGH 300 AM CDT/200 AM MDT/...
At 215 AM CDT/115 AM MDT/, Doppler radar was tracking a strong
thunderstorm 11 miles west of Denver City, moving southeast at 20
mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Seagraves, Seagraves Airport, Knowles, Paynes Corner, Higginbotham,
and Gaines County Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3296 10306 3296 10247 3257 10294 3297 10327
3309 10306
TIME...MOT...LOC 0715Z 306DEG 17KT 3294 10303
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
91Special Weather Statement
National Weather Service Midland/Odessa TX
129 AM MDT Sat Sep 16 2023
NMZ028-029-033-160815-
Eddy County Plains NM-Northern Lea County NM-Central Lea County NM-
129 AM MDT Sat Sep 16 2023
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN EDDY AND NORTHERN
LEA COUNTIES THROUGH 215 AM MDT...
At 129 AM MDT, Doppler radar was tracking a strong thunderstorm 17
miles north of Maljamar, or 29 miles west of Lovington, moving
southeast at 20 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Lovington and Maljamar.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3301 10320 3268 10381 3296 10399 3297 10376
3328 10377 3329 10376
TIME...MOT...LOC 0729Z 315DEG 18KT 3311 10382
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
91Special Weather Statement
National Weather Service Midland/Odessa TX
325 AM CDT Sat Sep 16 2023
TXZ045-046-050-051-160915-
Martin TX-Dawson TX-Andrews TX-Gaines TX-
325 AM CDT Sat Sep 16 2023
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN ANDREWS...EASTERN
GAINES...NORTHWESTERN MARTIN AND WESTERN DAWSON COUNTIES THROUGH 415
AM CDT...
At 325 AM CDT, Doppler radar was tracking a strong thunderstorm 11
miles east of Seminole, moving southeast at 25 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Lamesa, Seminole, Seagraves, Seagraves Airport, Gaines County
Airport, Welch, Lamesa Municipal Airport, Loop, Punkin Center,
Arvana, McKenzie Lake, and Gaines County Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3232 10230 3269 10279 3296 10257 3296 10176
TIME...MOT...LOC 0825Z 306DEG 23KT 3272 10245
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
91Special Weather Statement
National Weather Service Midland/Odessa TX
340 AM CDT Sat Sep 16 2023
TXZ046>048-160930-
Dawson TX-Scurry TX-Borden TX-
340 AM CDT Sat Sep 16 2023
...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN SCURRY...BORDEN AND
EASTERN DAWSON COUNTIES THROUGH 430 AM CDT...
At 340 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Grassland to near Lamesa Municipal
Airport. Movement was southeast at 15 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Lamesa, Gail, Fluvanna, Lamesa Municipal Airport, Los Ybanez, and
Key.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3252 10139 3252 10145 3267 10201 3296 10172
3297 10100
TIME...MOT...LOC 0840Z 305DEG 11KT 3309 10152 3278 10182
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
91The Lubbock radar (KLBB), 106 km away, was scanning. The volume nearest the first event began at 08:56 UTC.
4 thunderstorm wind, 2 flash flood. Local standard time, as filed.
Report from mPING of flash flooding.
Water was reported across several roads in Gardendale.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, September 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1139711, 1139714, 1139712, 1139708, 1139718, 1139709.